Thunderstorm Wind, Garden
- When
- September 17, 5:35 PM MST
- Where
- Garden County, 2.08 mi NE of Lisco
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.520, -102.590
Coop observer estimated 70 MPH winds at this location.
Thunderstorms developed in the Nebraska Panhandle, eastern Wyoming and northeastern Colorado during the afternoon hours of September 17th. As this activity migrated east, severe thunderstorms were reported in the eastern Nebraska Panhandle and far southwestern Nebraska during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in the Nebraska Panhandle, eastern Wyoming and northeastern Colorado during the afternoon hours of September 17th. As this activity migrated east, severe thunderstorms were reported in the eastern Nebraska Panhandle and far southwestern Nebraska during the evening hours. This activity then weakened as it tracked east as a line of thunderstorms from the central Sandhills, south into central and southwestern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 17, 4:34 PM MST, 1 hour 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Tue Sep 17 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected to move into western Nebraska Nebraska this evening with the primary threat being damaging wind gusts of up to 80 mph.. - Strong southerly winds gusting up to 50 mph across much of the region will continue to create elevated to near critical fire weather conditions into this evening,mainly west of Hwy 83. - Active weather looks to return this weekend into early next week as another trough within southwest flow aloft tracks across the area. At this time, precise details remain somewhat uncertain. && .SHORT TERM /THROUGH TONIGHT/... Issued at 248 PM CDT Tue Sep 17 2024 After nearly full sun into this afternoon, temperatures have reached well into the 90s with a well mixed boundary layer getting high momentum winds winds aloft to the surface with gusts of 35 to 45mph across central and western Nebraska. Given low humidity and dry fuels west of Hwy 83 there will be enhanced to near critical fire conditions into this evening. A cold front approaching from the west is triggering thunderstorms upstream over the higher terrain and this activity will eventually come off the terrain and move thorugh the panhandle and into the western sandhills early this evening. Dry air is keeping instability limited to the west though mechanical lift and modest lapse rates aloft will fuel initial development. However the dry boundary layer with steep low level lapse rates and widespread DCAPE values of 1400J/kg will aid downward momentum transfer and create robust thunderstorm outflows. There will be potential for significant winds in excess of 75mph as the thunderstorms move in early this evening west of west of Hwy 83, and especially out to Hwy 61. Greater instability to the east will start to wane with loss of daytime heating as the storms continue moving east to the Hwy 83 corridor later this evening, though strops will maintain potential for winds in excess of 60mph through Hwy 83 before diminishing as the continue further east through the overnight hours. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 248 PM CDT Tue Sep 17 2024 While moderate uncertainty continues through the extended period, the latest run of ensembles seems to be favoring the initial closed low over the northern Rockies moving northeastward into southern Canada through the end of the week, while the second closed low takes a more southerly track through southern CA and the Four Corners and moving across the Plains this weekend. The result will be high confidence in temperatures trending cooler with readings generally below normal this weekend and into the first part of next week, though confidence in precipitation is much lower. There is disagreement among ensemble members with varying degrees of run-to-run consistency as to how rapidly and how much the second low fills as it moves into the Plains, as well as exactly how far south the system will dig. This has direct implications for precipitation potential this weekend with potential for a tight north/south gradient between little precipitation north and significant precipitation south, and this is evident with dispersion increasing in QPF plumes through the weekend. Box and whisker plots also show the uncertainty with a range of about 0.40 inches in the 25th percentile to 1.39 inches in the 75th percentile at North Platte for 24 hour precipitation ending Sunday morning, and these numbers become 0.10 and 0.84 at Valentine. So after 2 dry days Wednesday and Thursday we will see a steadily increasing potential for precipitation through the weekend with the possibility for significant precipitation mainly limited to locations from Imperial through North Platte to O'Neill southward. Uncertainty continues into the first part of next week with potential for unsettled conditions in northwest flow aloft. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 635 PM CDT Tue Sep 17 2024 A line of thunderstorms will approach southwest Nebraska terminals over the next several hours, with an increasing threat for brief MVFR CIGs/visibilities along with gusty, erratic winds. This line will quickly move from west to east across western and north central Nebraska, exiting the area prior to sunrise tomorrow morning. VFR conditions are then expected to prevail across the area tomorrow afternoon and evening. Winds remain strong from the south into tonight (gusts 25-35kts), with a gradual weakening into sunrise tomorrow morning. Winds then remain gusty near the Pine Ridge tomorrow afternoon, at around 25 to 30kts from the south. South winds will be weaker elsewhere, at 10 to 15kts tomorrow. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Brown
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Tue Sep 17 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Tue Sep 17 2024 /227 PM MDT Tue Sep 17 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Elevated to near critical fire weather conditions west of Hwy 83 and especially from Hwy 61 westward primarily due to strong southerly winds. Thunderstorms will move eastward out of the panhandle and into the western sandhills early this evening with potential for damaging winds in excess of 75mph. The storms will continue moving eastward with potential for winds in excess of 60mph along the Hwy 83 corridor late this evening. Storms will then be diminishing as they move further east of Hwy 83 overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for thunderstorms exist Friday night through Sunday. At this time, the threat for severe storms is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
503 PM CDT Tue Sep 17 2024
NEZ059-071-172245-
Frontier NE-Lincoln NE-
503 PM CDT Tue Sep 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES THROUGH 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Curtis, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Curtis, Brady, Moorefield, Maywood, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, and Vroman.
This includes the following highways...
Interstate 80 in Nebraska between mile markers 192 and 207.
Highway 83 between mile markers 44 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4063 10071 4112 10047 4104 10022 4091 10023
4054 10050
TIME...MOT...LOC 2202Z 204DEG 29KT 4066 10057
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
3 thunderstorm wind. Local standard time, as filed.
Coop observer estimated 70 MPH winds at this location.
Public estimated wind gusts of 60 MPH at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212905, 1212906, 1212907.